MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-4-12-HELIX
Medical Device Problem Codes Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information that an axium coil had resistance in the catheter and prematurely detached.In the process of pushing the coil, the surgeon found that it had abnormal resistance.After withdrawing and checking the spring coil, and found that it was automatically detached.At the same time, there was no violent operation by the surgeon.It was not implanted in the body, and it was returned when the resistance was abnormal at the y valve.The pushwire was not bent or broken.There was no other friction or difficulty during delivery/ the physician did not reposition the coil or attempt to detach the coil.They did not attempt to rotate the delivery pusher during the procedure.Continuous flush was not administered during the procedure.The devices were prepared according to the instructions for use (ifu).The patient was being treated for an unruptured, amorphous aneurysm in the ophthalmic artery.The max diameter was 5.67mm and the neck diameter was 3.32mm.Patient's blood flow and vessel tortuosity was normal.No symptoms were reported.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the axium coil was returned for analysis within a shipping box and within two sealed plastic biohazard pouches.The axium pusher was returned within a dispenser coil and within an introducer sheath.The already detached axium implant coil was returned within a plastic glove and within a plastic tray.The opened axium outer carton and inner pouch was also returned.The echelon-10 micro catheter and y-valve used during the event was not returned for analysis.Visual inspection/damage location details: the actuator interface was found securely attached to the coupler tube.The break indicator was found still intact.There were no evidence of detachment attempts at these locations.The distal 11.6cm of the axium pusher was found kinked within the introducer sheath.The coin was found still against the lumen stop.The coin was found undamaged.The shield coil was found undamaged.The implant coil was already detached and found damaged.Testing/analysis: the shield coil was removed to expose the release wire.The release wire was found to exit the retainer ring 0.003¿, which is within specification (specification: 0.002¿ ¿ 0.005¿).The retainer ring was found undamaged.The inner diameter of the retainer ring was measured to be 0.0046¿, which was within specification (specification: 0.00455¿ ± 0.00010¿).The detach element stick was found bent.The detach element ball was found undamaged.The detach element ball outer diameter was measured to be 0.0037¿, which is within specification (specification: 0.0038¿ ±0.00010¿).Conclusion: based on the analysis performed, the customer report of ¿premature detachment" was confirmed.It is likely the kinks found on the distal pusher caused the release wire and coin to retract temporarily out of the lumen stop/retainer ring, and the implant coil to detach.It is likely the kinking occurred during advancing the device through the y-valve against the reported resistance.The detach element ball and implant coil were found kinked, also likely due to the reported resistance.Customer reported pushwire was not bent or broken, physician did not reposition the coil or rotate the pusher, continuous flush was not administered, devices were prepared per ifu, and vessel tortuosity as normal.There were no irregularities or non-conformance to specifications found that would contribute towards the resistance or premature detachment.As the echelon-10 micro catheter and y-valve were not returned for analysis, any contribution of the micro catheter and y-valve to the premature detachment could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported the coil came out of the introducer sheath smoothly.The spring coil was not damaged, the spring coil body had been recovered.The catheter was a medtronic echelon10.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14437776
Report Number2029214-2022-00847
Device Sequence Number14892654
Product Code KRD
UDI-Device Identifier00847536037403
UDI-Public00847536037403
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/09/2024
Device Model NumberQC-4-12-HELIX
Device Catalogue NumberQC-4-12-HELIX
Device Lot Number222902928
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer05/20/2022
07/31/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date06/14/2022
08/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Patient SexFemale